Alert archive / California / Wind Advisories in 2017

Wind Advisory 17, NWS Phoenix, AZ

May 15, 2017Imperial County, California

NWS Phoenix, AZ issued this wind advisory at May 15, 2017, 6:35 PM PDT for Imperial County, California. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 15, 2017, 6:35 PM PDT (01:35 UTC)
Expired
May 15, 2017, 11:00 PM PDT
In force
4 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 1.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2963 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

897 
WWUS75 KPSR 160135
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
635 PM MST Mon May 15 2017

CAZ562-566-567-160600-
/O.NEW.KPSR.WI.Y.0017.170516T0135Z-170516T0600Z/
Imperial County Southwest-Imperial County West-Imperial Valley-
Including the cities of Mountain Spring, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, 
El Centro, Calexico, Alamorio, and Brawley
635 PM PDT Mon May 15 2017

...WIND ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect until 11 PM PDT this evening. 

* AFFECTED AREA...Southwest Imperial county including Interstate 
  8, Highway 111, and Highway 78. 

* TIMING...Tuesday evening

* WINDS...25 to 35 mph with gusts up to 45 mph

* IMPACTS...Elevated winds and strong gusts will create dangerous
  driving conditions for high profile vehicles along Interstate 8
  and throughout Imperial County. Locally reduced visibilities
  will also be possible due to blowing dust and sand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 15, 2:43 PM PDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 15, 2:43 PM PDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
243 PM MST Mon May 15 2017

.SYNOPSIS...
A series of low pressure systems will move through the Desert
Southwest this week bringing cooler temperatures, breezy
conditions, and a slight chance of showers and thunderstorms to
the higher terrain. The coolest day of the week will be Tuesday
with many desert locations in the 70s. A warming trend will begin
during the latter half of the week with highs next weekend
approaching the 100 degree mark on the deserts.

&&

.DISCUSSION...

An upper level trough is currently moving into the west coast with
a PV anomaly centered over Southern California. PWAT values with
this low pressure system are only around 0.5 inches which is
certainly limiting precipitation development but a few light
showers are being observed over California and Nevada this
afternoon, mainly confined to orographically favored areas. On the
other hand, a high amplitude ridge just downstream is bringing
anomalously warm weather to the plains. For us, we are already
feeling the effects of the upper level trough as it continues to
march eastward advecting cooler air into our area. Analysis of the
12Z Tucson sounding shows 850 mb temperatures have cooled
approximately 3.5F over the last 24 hours while surface
temperatures in the Phoenix metro are running around 5 degrees
cooler than this time yesterday afternoon.

Cooler air will continue to spill into our region overnight bringing
daytime high temperatures down into the upper 70s for the lower
deserts on Tuesday! This is anywhere from 15 to 20 degrees below
average for our CWA and will certainly be the coolest day of the
week. A vort max associated with the upper level low will rotate
through our area Tuesday morning/early afternoon bringing a
chance of showers/thunderstorms over orographically favored areas
(Gila County). However, chances look slim (<=20%) and any
precipitation that does fall will be rather light. The vort lobe
will move through by the evening hours ending all precipitation
chances.

Another upper level low dropping down from the Pacific NW will
approach our area late Wednesday into early Thursday. This could
bring breezy conditions Wednesday afternoon (sustained 15-20mph)
but nothing unusual for this time of year. A line of vorticity
with this next trough will move through the area Thursday morning
and may once again provide enough lift for a slight chance of
showers for Gila county with anything falling being light. Despite
heights being suppressed by this secondary trough, highs will
continue to warm on Thursday as the late May sun relentlessly
warms the lower troposphere.

By Friday, the trough moves out and temperatures continue their
upward climb. By late weekend, temperatures could once again be
back into the triple digits for the lower deserts. This warm and
dry weather looks to continue through our extended period with
highs hovering a few degrees above normal.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Gusty south to southwest winds will be the greatest aviation problem
through Tuesday morning. Directions should remain out of the
southwest late this afternoon and evening with gusts nearing 30kt.
Though speeds decrease tonight, the direction should remain out of
the SW through sunrise though a period of variable direction is
possible after sunrise. Otherwise, some clouds in a 6K-8K ft level
will eventually move into central Arizona, though the chance for
cigs to develop around the 6K ft layer is less than 20% and not
mentioned in this TAF package.

Southeast California/Southwest Arizona Including KIPL and KBLH:
Periods of gusty W/SW winds will be the primary aviation concern
through Tuesday morning, particularly at KIPL. Gusts will be
strongest at KIPL after sunset with speeds 30-35 kt likely for a few
hours. Prevailing west winds will continue into Tuesday morning
though speeds will fall below 15kt. Otherwise, mostly clear skies
will prevail.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
The final in a series of low pressure systems will linger over the
four corners Thursday and Friday resulting in another day of cooler
than normal temperatures. This low pressure system and associated
frontal boundary will bring a slight chance of showers and
thunderstorms to the higher terrain north and east of Phoenix
Thursday. Concern is that storms and lightning over high terrain
Thursday may be accompanied by little to no rainfall causing
additional fire starts. Through the weekend, a warming trend will
begin though readings will not be unusually hot for the middle of
May. By early next week, afternoon humidity levels will once again
start falling into the single digits with only poor to fair
overnight recovery.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports should not be needed.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Wilson
AVIATION...MO
FIRE WEATHER...MO

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.